Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 236, NWS Nashville, TN

August 22, 2002Davidson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 22, 2002, 3:38 PM CDT for Davidson County, Sumner County, Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 3:38 PM CDT (20:38 UTC)
Expired
Aug 22, 2002, 4:15 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 10 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:45 PM CDTThunderstorm Wind 60 EMadison, TNNWS employee reported numerous trees were down near Anderson Road, between Myatt Drive and Gallatin Road.
Aug 22, 3:45 PM CDTThunderstorm Wind 50 EMadison, TNSKYWARN spotter reported trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS54 KOHX 222038
SVRBNA
TNC037-165-222115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  SUMNER COUNTY IN TENNESSEE

* UNTIL 415 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR GOODLETTSVILLE...OR 10 MILES NORTH OF   
  NASHVILLE...MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLERSVILLE AROUND 345 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:25 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 22, 3:25 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT THU AUG 22 2000

KOHX DOPPLER SHOWED ISOLATED THUNDERSTORMS THIS AFTERNOON, MAINLY
ACROSS NORTHERN MIDDLE TENNESSEE. TEMPERATURES WERE MAINLY IN THE
LOWER 90S, EXCEPT IN THE MIDDLE 80S PLATEAU.

EXPECT A GENERAL INCREASE IN CHANCE FOR THUNDERSTORMS OVER THE NEXT
SEVERAL DAYS, AS ATMOSPHERIC MOISTURE INCREASES AND A SHORTWAVE/COLD
FRONT MOVES IN FROM THE NORTHWEST.

FRONT MOVES ON THROUGH SATURDAY, WHEN CHANCE OF THUNDERSTORMS SHOULD
BE GREATEST, ALTHOUGH SOME POST-FRONTAL CLEARING IS EXPECTED BY
LATE IN THE DAY. CONDITIONS TURN DRY AND PARTLY CLOUDY SATURDAY
NIGHT THROUGH MONDAY, WITH LOWER DEWPOINTS AND NOTICEABLY COOLER
TEMPERATURES AT NIGHT. AFTERNOON TEMPERATURES WILL REMAIN SEASONABLY
WARM, ALTHOUGH NOT QUITE AS WARM AS WHAT WEVE BEEN EXPERIENCING.

CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME BACK INTO THE FORECAST
BY THE MIDDLE OF NEXT WEEK, AS MIDDLE TN ONCE AGAIN COMES UNDER
SOUTHERLY FLOW.

BNA BE 072/091 073/088 068 19243
CSV BE 067/085 067/085 064 19243

.BNA...NONE.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:45 PM CDTSevere Thunderstorm WarningOHXWilson30 min
Aug 22, 4:11 PM CDTSevere Thunderstorm WarningOHXBenton19 min
Aug 22, 4:24 PM CDTSevere Thunderstorm WarningOHXDeKalb36 min
Aug 22, 5:11 PM CDTSevere Thunderstorm WarningOHXStewart34 min
Aug 22, 5:17 PM CDTSevere Thunderstorm WarningOHXRutherford13 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.